These comments are made for the purpose of discussion and should NOT
be used as recommendations for or against therapies or other treatments. An indi
vidual patient is always advised to consult their own physician.
Question: About six years ago I was diagnosed with tachycardia and my doctor eventually settled on Toprol XL 100 mg
to treat it. A year ago, because of mild hypertension, he added Lozol 1.25 mg. I experienced fatigue (expected).
Beginning around four years ago, I began to experience rare but periodic sexual dysfunction problems--occasional
loss of erection, overall less of an erection than before. This continued and gradually increased for some years,
until two or so months ago, when it got to the point where I couldn't get an erection at all. The whole sex drive
had diminished...The desire remained, but there was virtually no sensation or phsical response.The doctor ran tests
to find out why I was fatigued and had lost sexual function, checking testosterone levels, thyroid, blood pressure, etc...and
everything checked out fine. A year ago, when I asked the doctor if the drugs were possibly causing the
declining sexual functioning, he said no. Now he says it's the toprol, and has begun to wean me off it, from
100 to 50 to 25 mg before discontinuing it, while gradually replacing it with Lotrel, first 10 and then 20
mg. Though this has gone on only 3 out of the 7 weeks designed to switch drugs, I still see basically no
return of any adequate sexual function. Could the problem be the drugs--and we're on the right track--or
should I look into things further, as with a urologist?
Answer: Probably the drugs. Other blood tests that should be done are prolactin levels. I would stop the meds if possible and see if your function returns. This will take only a week or so. I assume he/she gave you a trial of viagra as well? If it is better off the meds, then you should see an cardiac electrophysiologist to see the best treatment options for your arrthymia while maintaining a normal sexual life.
Question: My husband's doctor suggested testosterone instead of Viagra for erectile dysfunction. It is working well. My question is about testosterone: does it increase sperm production as well? He had mumps at 18 yo and we'd like to have a baby soon. He is 44 yo now. thanks
Answer: It can, depending on how much damage was done to his testicles by the infection. I have two patients who have conceived in identical circumstances. But, it would depend on the number and viability of his sperm. Sometimes, artifical insemination using his sperm will increase the odds.
Question: I have been prescribed several drugs (prozac, zoloft, paxil, luvox, anafranil), but each of them caused me sexual difficulties (delayed ejaculation, libido impairment). Is there a drug that is effective against depression and anxiety without causing sexual difficulties?
Answer: Serzone, Celexa would be two more to try. Then try Wellbutrin and Effexor. It is pretty much a trial and error to see if you develop problems on the medications. But, usually if you get it on one SSRI, you get it on all of them. Some(like celexa)are better-but not always.
Question: I injured my right testicle when I was 11 years old. The injury was basically left untreated until I was about 17. Then, I was diagnosed with hypogonadism. Since then I have been receiving injections of testosterone enanthate every three weeks (1.5 cc). Lately, I have noticed that my testicles seem to be getting even smaller ( they are quite small already. Also, my penis is as well. I aslo seem to be having trouble getting an erection as of late. This seems to happen when I get close to another injection. Because of the length of time that I have been doing these injections could my body have stopped producing the testosterone it needs. Should I stop these injections or do I need them to maintain a functioning penis? I began to receive these injections to incerease the size of my penis and testicles, could it be having the opposite effect. If so, is there anything that I can do to reverse this process or at least stop the process. Can I make my penis and testicles larger with any other method? This is of great concern to me because I am a sexually active 23 yr. old male...
Answer: There will be atrophy of the testicles with testerone replacement. Whether you can reverse this would depend on the levels of testerone you had/have off testerone replacement. Usually a young man will not need testerone replacement for damage to one testicle. This deficit is usually seen later in life. I would get a consult with an endocrinologist. In the meantime, consider using the testerone patches for more steady and predictable testerone levels.
Question: I have been taking viagra for almost one year. I am on a 50mg tablet. I really am not getting the total or hoped for erection with this dosage. Would it be alright for me to increase my dosage to a 100mg. tablet?
Answer: The recommendations are to use 100 mg if 50 mg doesn't work. After 100 mg, you are unlikely to see an improvement. Also ensure your testerone levels, prolactin levels and thyroid functions are checked if the 100 mg doesn't do it. If any of these are not working correctly, you will experience erectile dysfunction which viagra may not correct.
Question: I have experienced impotence in varying degrees since taking Vasotec for Angina. Is there another medication which has a lesser effect on erectile dysfunction?
Answer: Vasotec is not usually proscribed for angina. Having said that, beta blockers or calcium channel blockers should be tried. Check to ensure that your blood pressure is not too low. Each drug can cause impotence in some, you will need to experiment until you find a treatment for angina with erectile dysfunction.
Question: I have an incomplete spinal cord injury at C-4 level. I have light touch sensation on my whole body, and C-5 funtion. I am able to achieve an erection and ejaculate. I have found that I can get a more preditable erection using oxycodone or hydrocodone. I have also used Viagra but, I'm not able to ejaculate using the Viagra. My question is "do you know of any dangers of mixing pain killers with Viagra. Also, I'd like to know if taking a oxycontin pill and bitting it in half gives me a better erection, is it safer than taking Viagra???
Answer: The only risk that I am aware of is mixing with nitroglycerin. I'd go with whatever works.
Question: Lately, I have had problems with obtaining and maintaining
a "good" erection. More often than not, I can get to a "80%
erection but seldom do I now get to where it is enough for
penetration. When I do get to where penetration is possible,
I have a problem maintaining the erection. As my profile indicates, I
take the following medications: ziac, lotrel and zocor for
hypertension. 16 months ago I had a successful quad bypass
however, I do feel tired much of the time. Even though I will
be seeing my cardiologist shortly for a checkup, I decided to
seek another opinion. Therefore, 2 questions: will this combination of medication affect
erections and will they cause a general "tiredness".
Answer: Soft erections can be from several sources. The first to check are endocrine sources. Too much or too little of several hormones can cause dysfunction and changing the imbalance will improve it. Your doctor should check thyroid function(TSH), testerone and prolactin levels. Secondly, is whether one or more of the medications is the culprit. The ziac and the lotrel would be the first to try. Also, I have had a couple of patients who have had trouble with erections with the HMG Co A drugs, so worth a holiday on zocor for a couple of weeks. The ziac is a great cardiac drug but often causes fatigue due to the beta blocker component(the other is a small diuretic). Depending on your cardiac status, a calcium channel blocker may help this. Lastly, viagra is an excellent option if you do not need nitroglycerin and the above does not correcs noe problem.
Question: I'm taking Ziac, 5mg aday. I am having trouble with a
erection. Is this a side effect of Ziac?
Answer: Any of the blood pressure treatments can cause erectile dysfunction. Stop if for a day or two and see if the problem goes away, but probably the medication.
Question: Dear Doctors
I have an erection and peyronies problem.
Four weeks ago, I had a surgery to correct the bending of the penis. The second night after the surgery and the two weeks that followed, I had an erection easily, especially in the morning -- which is surprising because I had an erection problem. I was told not to get hard. However, it just got hard by itself. Four weeks later, I noticed my penis returns to the bending state it was before the surgery and my erection also has become weaken as it was before the surgery. I don't know if getting hard after the surgery rendered the surgery ineffective. If it is, how can I keep the penis from getting hard, as I plan to have a another surgery.
Answer: Lupron would block the testerone, expensive but would work.
Back to Drug
InfoNet Home Page.
Back to Doctor FAQ main page.